[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.232.99. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1980

Interpreting the Cause of Diplopia After Dental Injection

Author Affiliations

Hempstead, NY

Arch Ophthalmol. 1980;98(3):575. doi:10.1001/archopht.1980.01020030571031

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —I read with interest your letter to the editor by Schwartz et al in the June Archives (97:1177, 1979) that recounted a bizarre response to a dental injection.As a practicing oral surgeon with an interest in teaching surgical anatomy, I believe there is a simpler, more logical explanation of the route taken by the drug that explains the lateral and superior gaze diplopia. I do not dispute the involvement of the lateral rectus muscle as the causative agent of the diplopia. However, an understanding of the technique used for anesthetizing maxillary molars is essential to a correct interpretation of this incident.A standard dental syringe with a disposable 3-cm needle is used. It is accepted technique not to bury this needle to the hub when attempting anesthesia. There is, therefore, approximately 2.5 cm of needle length to be used when attempting anesthesia of posterior maxillary teeth.

First Page Preview View Large
First page PDF preview
First page PDF preview
×